Mayo Clinic Connect
4 days after my 2nd Shingrix vaccination, I suddenly developed intense peripheral neuropathy in both feet…for the first time in my life…anyone else?
Liked by sunnyflower
Hello @memomsloan, Welcome to Connect. I'm sorry to hear about your symptoms. I have not yet had the Shingrix shot but have been thinking about it. I already have small fiber peripheral neuropathy and do not want to deal with another condition like shingles. Your symptoms sound similar to Restless Leg Syndrome (RLS). There is another discussion you may want to join in on RLS.
> Groups > Sleep Health > Restless Leg Syndrome
Mayo Clinic – Restless Leg Syndrome – Symptoms & Causes
Here's what the CDC has to say about the Shingrix Vaccine:
What Everyone Should Know about Shingles Vaccine (Shingrix)
Complications of Shingles
You mentioned taking medications for the symptoms. Have you been diagnosed with neuropathy?
Jump to this post
I promise to go back and read in detail the CDC info. But, to answer several other questions, I entered this rabbit hole thinking I had Restless Leg Syndrome (RLS). The first symptoms of RLS came up the day I had Shingrix #1. I had a Sleep Study which showed I had no RLS or apnea. Gabapentin was started at this point. My next stop was with a Neurologist who did an EMG which showed I had Idiopathic Peripheral Neuropathy. Amitriptyline was added now. I look forward to getting more responses. What I hope for is the neuropathy could be self limiting and resolve, maybe slowly.
Liked by John, Volunteer Mentor, Jim, Volunteer Mentor
People have reactions to ALL kinds of things – natural and man-made. Because some people have reactions to vaccines doesn't make those vaccines bad for everyone.
My husband cannot take Ibuprofen because it causes sciatic nerve pain. He didn't reach this conclusion due to a one time experience and association between taking Ibuprofen and sciatica – it happened multiple times before he said 'Yup – there's a definite link, and I'm not taking this medication any more'. No more sciatica.
I wish I could figure out what causes my eczema to act up. I have almost no rash, but the itch (nerve reaction) is absolutely crazy-making!!!
I've never had shingles, but my understanding is that it can cause permanent nerve damage (aka chronic pain), and if it happens to impact your face – you may end up blind as well.
For those weighing whether to have the vaccination – I urge you to get your information from reputable websites and avoid anti-vaxxer sites.
Liked by John, Volunteer Mentor, Jim, Volunteer Mentor, rwinney, klro0001
I didn't notice any side effect from the shingles vaccine. I started taking Imipramine a couple of months ago, after having tried a very long list of medications that either did nothing or had unacceptable side effects. Many people find relief from Gabapentin and numerous other neuropathy meds. What dose are you taking of Gabapentin?
I know from a lengthy history that it usually takes six weeks to give a medication time to take effect. Sometimes the side effects may show up sooner than six weeks and they could be serious enough to warrant stopping before six weeks.
It will be great if the neurologist can offer you good information..
Liked by John, Volunteer Mentor
Good advice about anti-vaxxers!
FYI, facial shingles rarely effects the eyes. If the shingles rash is on the tip of the nose, then it might. See your ophthalmologist asap.
Liked by John, Volunteer Mentor, iceblue
The Neurologist has been very helpful. I have been on the Gabapentin since 6/18, 5 months and the Amitriptyline since 8/8, 3 months. I have been patient with following my regime and try not to knee jerk my changes. I take 300 mg of Gaba at bedtime and repeat x1 at about 2-3 a.m. I take the Amitriptyline 25 mg at about 6 p.m. as it has a longer half life. My sleep is going well now. Will I always have to take these meds? Gabapentin 600 mg slow release is very expensive, $450/mon, so I will stick with the 300 mg x 2. So, back to my original thought, could this be self resolving? I know many friends who have had no side effects from the Shingrix shots, but I also know several others who have had different and milder symptoms.
Thanks for the clarification. I have heard it's rare to affect the eyes – but still a potential problem that people should be aware of.
I'm one of those people who often *thinks* about getting the vaccine, but so far haven't gotten around to it. I should giddy up and getter done!
Within a week of getting Shingrix #1 in July at my local Safeway pharmacy, I too developed numbness in both feet. It is most severe in the soles/bottom of my feet. Saw my doctor about the numbness but did not think to mention the recent Shringrix shot when he asked me if there were any changes/events in my life. He drew blood and I learned that I had low levels of vitamins D3 and B12. I have been taking additional supplements for over 3 months. I was hoping the numbness might be because of the vitamin deficiencies but there has been no improvement in my feet.
Hello @512tr911 — Welcome to Connect. I'm sorry to hear you developed numbness in both feet shortly after having the Shingrix vaccination. It's really hard to know what to do sometimes. I've been debating about getting the shot and had planned to get the shot but now I'm not sure. As a young adult I remember visiting the parents of a friend and the husband had shingles and you could just see the pain he was in. That thought always comes to mind for me – I definitely do not want to get the shingles. I saw an article from June 2018 that does a good job of explaining some of the benefits, risks and side effects of the Shingrix vaccination.
U.S. News Health Report – A New Shingles Vaccine: Prepare for Harsher Side Effects
I also have numbness in my feet from small fiber peripheral neuropathy. Do you have any pain along with the numbness in the feet?
My legs and feet ache and are painful at night. As soon as I am on my feet all that resolves. I had the first shingles shot in ‘09 then has a mild case of shingles in 2011. Now I have had one of the Shingrix and will stop here. I know how terrible a case of shingles can be both painful and debilitating.
Liked by iceblue
Just to ensure I understand what you are saying: Did you think that if the numbness was from a Vitamin B deficiency that the numbness could be reversed when the deficiency was addressed? If so – are your Vitamin B levels back to normal?
To the broader audience: Regardless of the cause, can nerve damage be reversed? My understanding is that it cannot but I may be wrong.
I have been on Vit D3 and added B12 31/2 months ago. The numbness and sleep issues feel quite static now. The medications help with my sleep needs.
@iceblue I don't know of any successful cases of nerve damage being reverse from what I've read but there seems to be some promise in a new drug treatment with pirenzepine.
Study finds drugs that can reverse nerve damage (Jan 2017)
There is also a recent new discussion on the topic here on Connect that you may want to join.
> Groups > Neuropathy > Anyone Heard of Pirenzepine for Small Fiber Neuropathy?
Aprox 2 weeks after receiving my first Shingrix shot (May 11, 2018) I started having burning & tingling in my legs ( mostly on the right side) over the next 1 1/2 years the burning and tingling has also spread to my feet and hands ( peripheral Neurapathy). Currently am taking Gabapentin for pain.
How are you currently doing?
Hello @jlab952, welcome to Connect. I wasn't sure who your question was for but I'm assuming it was for @512tr911 who had the first Shingrix shot. I typed the members @ username in the message to make sure they receive an email notification for your post and question. It sounds like you had the same side effect?
Liked by Lisa Lucier
This was actually meant for Joannerhodes
version 184.108.40.206.3.2Page loaded in 0.899 seconds